Linear lower bounds and simulations in frege systems with substitutions

  • Maria Luisa Bonet
  • Nicola Galesi
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1414)

Abstract

We investigate the complexity of proofs in Frege (F), Substitution Frege (sF) and Renaming Frege (rF) systems. Starting from a recent work of Urquhart and using Kolmogorov Complexity we give a more general framework to obtain superlogarithmic lower bounds for the number of lines in both tree-like and dag-like sF. We show the previous known lower bound, extend it to the tree-like case and, for another class of tautologies, we give new lower bounds that in the dag-like case slightly improve the previous one. Also we show optimality of Urquhart's lower bounds giving optimal proofs. Finally we give the following two simulation results: (1) tree-like sF p-simulates dag-like sF; (2) Tree-like F p-simulates tree-like rF.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B-YGN]
    R. A. Baeza-Yates, R. Gavaldá, G. Navarro. Bounding the Expected Length of Longest Common Subsequences and Forest. Invited talk at the Third South American Workshop on String Processing (WSP'96), Recife (Brazil), Aug. 8–9 1996.Google Scholar
  2. [Bol]
    M. Bonet. Number of symbols in Frege proofs with and without the deduction rule. In Arithmetic, proof theory and computational complexity. Oxford University Press Eds. P. Clote and J. Krajiček-1992.Google Scholar
  3. [BB]
    M. Bonet, S. Buss. The deduction rule and linear and near-linear proof simulations. Journal of Symbol Logic, 58 (1993) pp. 688–709.Google Scholar
  4. [Bul]
    S. Buss. Some remarks on length of propositional proofs. Archive for Mathematical Logic. 34 (1995) pp. 377–394.CrossRefGoogle Scholar
  5. [Bu2]
    S. Buss, Lectures on proof theory. TR SOCS-96.1 School of C.S.-Mc Gill University 1996.Google Scholar
  6. [CR]
    S. Cook, R. Reckhow. The relative efficiency of propositional proof systems. Journal of Symbolic Logic, 44 (1979) pp. 36–50.Google Scholar
  7. [G]
    J. H. Gallier. Logic for Computer Science-Foundations of Automatic Theorem Proving. J. Wiley & Sons. 1987Google Scholar
  8. [HM]
    J. R. Hindley, D. Meredith. Principal type schemes and condensed detachment. Journal of Symbolic Logic, 55 (1990) pp. 90–105.Google Scholar
  9. [IP]
    K. Iwana, T. Pitassi. Exponential Lower bounds for the tree-like Hajós Calculus. Manuscript1997.Google Scholar
  10. [Krl]
    J. Krajiček. Speed-up for propositional Frege systems via generalizations of proofs. Commentationes Mathernaticae Universiatatis Carolinae, 30 (1989) pp. 137–140.Google Scholar
  11. [Kr2]
    J. Krajiček. On the number of steps in proof. Annals of Pure and Applied Logic, 41 (1989) pp. 153–178.CrossRefGoogle Scholar
  12. [KP]
    J. Krajiček, P. Pudlák. Propositional proof systems, the consistency of first order theories and the complexity of computation. Journal of Symbolic Logic, 54 (1989) pp. 1063–1079ia.Google Scholar
  13. [LV]
    M.Li, P. Vitanyi. An Introduction to Kolmogorov Complexity and its Application. Springer-Verlag 1993.Google Scholar
  14. [Or]
    V.P. Orevkov. Reconstruction of a proof from its scheme. Soviet Mathematics Doklady 35 (1987) pp. 326–329.Google Scholar
  15. [Orl]
    V.P. Orevkov. On lower bounds on the lengths of proofs in propositional logic. (In Russian), in Proc, of All Union Conf. Metody Matem. v Problemach iskusstvennogo intellekta i sistematicheskoje programmirovanie, Vilnius, Vol I. 1980. pp. 142–144.Google Scholar
  16. [P]
    R. Parikh Some results on the length of proofs. Trans. A.M.S., 177 (1973) pp. 29–36.Google Scholar
  17. [Pr]
    A. N. Prior. Formal Logic. Oxford, second edition, 1960.Google Scholar
  18. [PB]
    P. Pudlak, S. Buss. How to he without being (easily) convicted and the length of proofs in propositional calculus. 8th Workshop on CSL, Kazimierz, Poland, September 1994, Springer Verlag LNCS n.995, 1995, pp. 151–162.Google Scholar
  19. [Ur]
    A. Urquhart. The number of lines in Frege proof with substitution. Archive for Mathematical Logic. To appear.Google Scholar

Copyright information

© Springer-Verlag 1998

Authors and Affiliations

  • Maria Luisa Bonet
    • 1
  • Nicola Galesi
    • 1
  1. 1.Dept. de Llenguatges i Sistemes InformaticsUniversitat Politecnica de CatalunyaBarcelonaSpain

Personalised recommendations